DocumentCode
1485338
Title
On universal hypotheses testing via large deviations
Author
Zeitouni, Ofer ; Gutman, Michael
Author_Institution
Israel Inst. of Technol., Haifa, Israel
Volume
37
Issue
2
fYear
1991
fDate
3/1/1991 12:00:00 AM
Firstpage
285
Lastpage
290
Abstract
A prototype problem in hypotheses testing is discussed. The problem of deciding whether an i.i.d. sequence of random variables has originated from a known source P 1 or an unknown source P 2 is considered. The exponential rate of decrease in type II probability of error under a constraint on the minimal rate of decrease in type I probability of error is chosen for a criterion of optimality. Using large deviations estimates, a decision rule that is based on the relative entropy of the empirical measure with respect to P 1 is proposed. In the case of discrete random variables, this approach yields weaker results than the combinatorial approach used by Hoeffding (1965). However, it enables the analysis to be extended to the general case of R n-valued random variables. Finally, the results are extended to the case where P 1 is an unknown parameter-dependent distribution that is known to belong to a set of distributions (P 01, θ∈Θ)
Keywords
error statistics; information theory; probability; decision rule; discrete random variables; error probability; i.i.d. sequence; large deviations; optimality criterion; random variables; relative entropy; universal hypotheses testing; Entropy; Loss measurement; Prototypes; Random variables; Testing;
fLanguage
English
Journal_Title
Information Theory, IEEE Transactions on
Publisher
ieee
ISSN
0018-9448
Type
jour
DOI
10.1109/18.75244
Filename
75244
Link To Document